Alert archive / South Carolina / Gale Watches in 2017

Gale Watch 4, NWS Charleston, SC

April 5, 2017

NWS Charleston, SC issued this gale watch at Apr 5, 2017, 3:37 AM EDT. It took effect at Apr 6, 2017, 4:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 3:37 AM EDT (07:37 UTC)
In effect from
Apr 6, 2017, 4:00 AM EDT
Expired
Apr 5, 2017, 2:49 PM EDT
In force
Issued by
NWS Charleston, SC

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this gale watch went out at Apr 5, 1:34 AM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 5, 1:34 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
134 AM EDT Wed Apr 5 2017

.SYNOPSIS...
A warm front will lift north through the area on Wednesday then
a cold front will move through late Wednesday night. Strong high
pressure will build in Thursday through early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Overnight, strong moisture and theta-e advection expected to
result in a late night uptick in convective rains with perhaps
some deeper convection toward daybreak in a developing warm
frontal zone. We maintained ongoing pops increasing from south
to north late since most high resolution models were not doing
a great job with ongoing convection across the florida
panhandle. Not much change on the midnight update, just some
tweaks to sky cover and temps/dew points.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
A strong upper trough will move steadily east across the central
United States on Wednesday. Well out ahead of the main longwave
axis, weak shortwave energy will lift northeast through the
local forecast area. A surface warm front is expected to lift
north through southeast GA late Wednesday morning. Strengthening
and backing low-level flow will advect abundant warm and moist
air into southeast GA during the morning. Fairly extensive cloud
cover is anticipated though there will likely be at least some
breaks that could allow for better surface heating. Despite the
clouds, the GFS/NAM/ECMWF are all showing at least 1500 J/kg
CAPE, potentially as high as 2500 by 18Z Wednesday across
southeast GA. Shear parameters are expected to be quite strong
with 0-6 km bulk shear of 40-50 kt and EHI of 1-2 units. The NAM
and GFS both depict a weak upper shortwave lifting northeast
through late morning which could help drive convection along and
south of the warm front. We expect at least scattered showers
and thunderstorms in the morning, mainly across southeast GA.
Convective parameters indicate the potential for tornadoes,
damaging straight-line winds, and large hail. There remains
considerable uncertainty regarding the severe weather potential
in the morning given the climatologically unfavorable time of
day and potentially limited instability.

A stronger shortwave will push through GA/SC Wednesday
afternoon. By this time, all of the forecast area is expected to
be in the warm sector. Meanwhile, low-level wind fields will be
strengthening, and there is the potential that more surface-
based instability will be in place. The actual cold front won't
be pushing into the area until late Wednesday night. However,
scattered to numerous storms, potentially including discrete
supercells, will develop and move northeast through the area
Wednesday afternoon and possibly into the evening. With this
particular event, the main forcing mechanism will be waves of
upper vorticity energy which are difficult to pin down this far
in advance. The evolution of thunderstorm activity on Wednesday
will be further dictated by how storms develop and interact. The
bottom line is that the environment will be favorable for
tornadoes, large hail, and damaging straight-line winds with any
storms that develop, but we cannot pin down exact timing or
locations. The latest Day 2 outlook from the Storm Prediction
Center shows all of the area at least in an Enhanced Risk with
inland areas within a Moderate Risk.

The cold front will move through late Wednesday night with
strong west winds building in its wake. We are showing 20-30 mph
winds with gusts to 40 mph across some areas. Our current
forecast is just below Wind Advisory in most areas.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Quiet and dry weather is expected through the long term period.
Surface high pressure will build into the region from the west over
the weekend then will eventually shift into the Atlantic early next
week. Temperatures will be cooler than normal on Saturday, then will
start to moderate as southerly flow sets up on the backside of the
high and ridging takes place aloft. No rain chances are in the
forecast.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Overnight: as a warm front becomes better defined, we continue
to expect an increase in lower clouds which may result in MVFR
or even IFR conditons. Latest forecast soundings and SREF has
backed off a bit on IFR conditions and we leaned toward low
end MVFR to prevail later tonight into the morning. Showers and
tstms can be expected today and tonight but due to a very
complex mesoscale and timing issues the potential windows are
still difficult to pin down. After mid morning, there is good
potential for strong convective wind shear concerns and by this
evening, the area looks primed for another round of strong to
severe convection.

Extended Aviation Outlook: Restrictions in showers/thunderstorms
likely Wednesday night. Gusty west winds are expected on
Thursday and again Friday.

&&

.MARINE...
Tonight: Very near Small Craft Advisory thresholds over the
Georgia offshore waters. Winds should diminish some late, so
held of on raising flags for now.

Wednesday through Sunday: Increasing southwest flow on
Wednesday ahead of the cold front. Possible Small Craft
conditions in Charleston Harbor late Wed afternoon with SCA
likely all waters later Wed evening. As the cold front passes
late Wed night, strong west winds developing in its wake will
likely yield Gale force wind gusts in most waters on Thursday. A
Gale Watch may eventually be needed. Winds and seas will remain
elevated through Friday, before improving late Friday night as
high pressure builds in. Marine zones should be free of
headlines by Saturday morning, with no additional issues
expected through Sunday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Apr 4, 3:25 PM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
325 PM EDT Tue Apr 4 2017

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-051930-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
325 PM EDT Tue Apr 4 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms: Scattered thunderstorms are expected to develop
Wednesday morning along and south of a warm front across southeast
Georgia and extreme southern South Carolina. Some of these storms may
be severe, producing tornadoes, damaging straight line winds, and
large hail. A more significant severe weather threat exists across
all of southeast Georgia and southern South Carolina between 2 pm and
10 pm as scattered to numerous thunderstorms develop ahead of a cold
front. Tornadoes, damaging straight line winds, and large hail will
be possible with some storms.

Strong winds: Gusty west winds will develop on Thursday behind the
cold front. A Wind Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-051930-
Inland Berkeley-
325 PM EDT Tue Apr 4 2017

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms: Scattered thunderstorms are expected to develop
Wednesday morning along and south of a warm front across southeast
Georgia and extreme southern South Carolina. Some of these storms may
be severe, producing tornadoes, damaging straight line winds, and
large hail. A more significant severe weather threat exists across
all of southeast Georgia and southern South Carolina between 2 pm and
10 pm as scattered to numerous thunderstorms develop ahead of a cold
front. Tornadoes, damaging straight line winds, and large hail will
be possible with some storms.

Strong winds: Gusty west winds will develop on Thursday behind the
cold front. A Wind Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-051930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
325 PM EDT Tue Apr 4 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms: Showers and thunderstorms are expected to
develop Wednesday into Wednesday night ahead of an approaching cold
front. Some of these storms could become severe. The primary hazards
are damaging winds, large hail, and isolated waterspouts.

Gales: Winds to gale force will be possible Thursday and Thursday
night behind a strong cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:37 AM EDTSmall Craft AdvisoryCHS24 hr
Apr 5, 2:44 PM EDTWind AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton29 hr
Apr 5, 2:46 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Dorchester, Hampton59 min
Apr 5, 2:49 PM EDTGale WarningCHS37 hr
Apr 5, 3:11 PM EDTSpecial Weather StatementCHSHampton34 min
Apr 5, 3:28 PM EDTSevere Thunderstorm WarningCHSColleton, Hampton42 min
Apr 5, 3:38 PM EDTTornado WarningCHSBerkeley, Dorchester37 min
Apr 5, 4:19 PM EDTSpecial Weather StatementCHSBerkeley26 min
Apr 5, 5:27 PM EDTSevere Thunderstorm WarningCHSHampton63 min
Apr 5, 5:54 PM EDTSpecial Weather StatementCHSHampton36 min
Apr 5, 6:05 PM EDTSevere Thunderstorm WarningCHSJasper55 min
Apr 5, 6:47 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton, Hampton44 min
Apr 5, 7:23 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton, Dorchester67 min
Apr 5, 7:34 PM EDTSpecial Weather StatementCHSBeaufort26 min
Apr 5, 7:39 PM EDTSpecial Marine WarningCHS2 hr
Apr 5, 7:42 PM EDTSpecial Marine WarningCHS2 hr
Apr 5, 7:51 PM EDTSpecial Weather StatementCHSCharleston39 min
Apr 5, 7:56 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston64 min
Apr 5, 4:33 PM EDTSevere Thunderstorm WarningCHSBulloch, Candler, Jenkins, Screven57 min
Apr 5, 4:50 PM EDTTornado WarningCHSBulloch, Candler, Jenkins, Screven40 min
Apr 5, 4:56 PM EDTSpecial Weather StatementCHSTattnall34 min
Apr 5, 5:19 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Candler, Evans, Tattnall56 min
Apr 5, 5:56 PM EDTSpecial Weather StatementCHSEffingham34 min
Apr 5, 6:21 PM EDTTornado WarningCHSBulloch, Candler, Evans, Tattnall39 min
Apr 5, 6:32 PM EDTTornado WarningCHSEvans, Tattnall43 min
Apr 5, 7:06 PM EDTSpecial Weather StatementCHSEvans24 min

Nearby

Gale Watches in South Carolina, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.